Alert archive / Missouri / Wind Chill Advisories in 2009

Wind Chill Advisory 3, NWS Kansas City, MO

January 24, 20097 counties in Missouri

NWS Kansas City, MO issued this wind chill advisory at Jan 24, 2009, 4:18 AM CST for 7 counties in Missouri. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 24, 2009, 4:18 AM CST (10:18 UTC)
Expired
Jan 24, 2009, 9:00 AM CST
In force
5 hr
Issued by
NWS Kansas City, MO

Counties Adair County, MO, Grundy County, MO, Harrison County, MO, Mercer County, MO, Putnam County, MO, Schuyler County, MO, Sullivan County, MO

The radar

The Des Moines radar (KDMX), 163 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.3 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2009-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2009-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KEAX 241018
WSWEAX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
418 AM CST SAT JAN 24 2009


MOZ005>008-015>017-241500-
/O.NEW.KEAX.WC.Y.0003.090124T1018Z-090124T1500Z/
HARRISON-MERCER-PUTNAM-SCHUYLER-GRUNDY-SULLIVAN-ADAIR-
INCLUDING THE CITIES OF...BETHANY...PRINCETON...UNIONVILLE...
LANCASTER...DOWNING...TRENTON...MILAN...GREEN CITY...KIRKSVILLE
418 AM CST SAT JAN 24 2009

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST THIS MORNING. 

TEMPERATURES ACROSS NORTH CENTRAL AND NORTHEAST MISSOURI HAVE FALLEN
TO NEAR ZERO DEGREES THIS MORNING. THIS IN COMBINATION WITH NORTH
WINDS OF 10 TO 15 MPH HAVE BROUGHT WIND CHILL READINGS DOWN TO 15 TO
20 DEGREES BELOW ZERO. DURING THE MORNING HOURS...WINDS ARE EXPECTED
TO LIGHTEN AND BRIGHT SUN WILL WARM THE AIR...MAKING THE APPARENT
TEMPERATURES FEEL MUCH WARMER.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

$$

21
1 follow-up statement
000 
WWUS43 KEAX 241453
WSWEAX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
853 AM CST SAT JAN 24 2009

MOZ005>008-015>017-241600-
/O.EXP.KEAX.WC.Y.0003.000000T0000Z-090124T1500Z/
HARRISON-MERCER-PUTNAM-SCHUYLER-GRUNDY-SULLIVAN-ADAIR-
INCLUDING THE CITIES OF...BETHANY...PRINCETON...UNIONVILLE...
LANCASTER...DOWNING...TRENTON...MILAN...GREEN CITY...KIRKSVILLE
853 AM CST SAT JAN 24 2009

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

THE WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING. 

TEMPERATURES WILL CONTINUE TO CLIMB THROUGH THE SINGLE DIGITS THIS
MORNING...AS NORTHERLY WINDS REMAIN LIGHT AT 10 MPH OR LESS.
WIND CHILLS WILL CONTINUE RISE ABOVE 15 BELOW...THEREFORE THE WIND
CHILL ADVISORY HAS BEEN ALLOWED TO EXPIRE.

$$

NRR

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this wind chill advisory went out at Jan 24, 3:05 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jan 24, 3:05 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
305 AM CST SAT JAN 24 2009

.DISCUSSION...

MORNING SATELLITE IMAGERY SHOWS WEAK WAVE PARTIALLY RESPONSIBLE FOR
THE MINUSCULE SNOWFALL LAST EVENING BECOMING SHEARED AND STRETCHED
THROUGH SRN MISSOURI...WITH BROAD CONFLUENT WNW FLOW ALOFT IN ITS
WAKE. AGGRESSIVE LOW LEVEL ADVECTION OF MUCH DRIER AIR RAPIDLY
ERODED LOW CLOUDS BY MIDNIGHT...AND DEEPER SUBSIDENCE IS RAPIDLY
EATING AWAY AT THE MIDLEVEL CLOUD DECK. SFC HIGH PRESSURE OVER NRN
NEBRASKA WILL SLIDE EAST THROUGH IOWA TODAY...VEERING LOW LEVEL
WINDS AND DEFLECTING MOST CAA INTO THE GREAT LAKES. HEDGED TOWARD
THE COOLER MET GUIDANCE FOR HIGHS TODAY (GENERALLY A BETTER
PERFORMER IN THE INITIAL DAYS BEHIND THE COLD FRONT)...THOUGH FULL
INSOLATION MAY ALLOW FOR A SLIGHTLY BETTER THAN ANTICIPATED DIURNAL
RISE. REGARDLESS...LOOKING FOR TEMPS AROUND 10F BELOW AVERAGE
THROUGHOUT THE AREA TODAY.

MODELS ARE IN A BIT BETTER AGREEMENT CONCERNING THE CONUS FLOW
PATTERN THROUGH EARLY NEXT WEEK...AS ENERGY CURRENTLY DIVING SOUTH
ON THE ERN PERIPHERY OF THE RIDGE AXIS OVER THE ERN PACIFIC OBTAINS
A POSITIVE TILT ORIENTATION...AND IN COMBINATION WITH A CUTOFF LOW
OFF THE CALIFORNIA COAST...SPITS NUMEROUS WEAK WAVES INTO A STRONG
CONFLUENT WSW JET ACROSS THE PLAINS. HOWEVER...EXACT TIMING AND
POSITIONING OF THESE INDIVIDUAL WAVES IS VERY UNCERTAIN...AS WELL AS
SOME OF THE FINER SCALE FEATURES NECESSARY FOR WELL ORGANIZED BANDS
OF SNOW.

FIRST SUCH WAVE LOOKS TO CROSS THE ROCKIES SATURDAY NIGHT BRINGING
GRADUAL ISENTROPIC UPGLIDE AND SOME MEASURE OF LAYERED SATURATED
FRONTOGENETICAL FORCING. HOWEVER...UPON INITIAL SATURATION OF THE
H5-H7 LAYER...LOW LEVEL ELY WINDS WILL BE REINFORCING SUBSTANTIAL
DRY AIR...WITH FORECAST SOUNDINGS INDICATING H9 T/TD SPREADS ON THE
ORDER OF 10C-15C. THUS...INITIAL PRECIPITATION WILL LIKELY ONLY ACT
TO ACHIEVE TOP DOWN SATURATION...THEN THERE ARE SOME INDICATIONS
THAT AFTER LOW LEVELS EVENTUALLY BECOME MOISTENED...MIDLEVELS AND
THE ICE NUCLEATION LAYERS BEGIN TO DRY. THUS...EXPECTING RATHER
TRANSIENT BANDS OF SNOW TO DEVELOP ACROSS THE AREA LATE SATURDAY
NIGHT AND SUNDAY...DEPOSITING QUICK BURSTS OF HALF INCH TO ONE INCH
ACCUMULATIONS...MAINLY OVER THE NRN 2/3RDS OF THE CWA. IF LOW LEVELS
BECOME SATURATED AND MIDLEVELS DRY WHILE STILL INCORPORATING LOWER
TROPOSPHERIC LIFT...MAY NEED TO INTRODUCE SOME AREAS OF FZDZ (RIGHT
NOW LOOKING MOST FAVORABLE IN THE SUNDAY NIGHT TIME FRAME).

THIS WHOLE PROCESS WILL IN PART REPEAT MONDAY AND TUESDAY...ALBEIT
LIKELY PROGRESSIVELY FURTHER SOUTH WITH EACH EVENT AS WEAK ENERGY
PACKETS EJECT OUT FROM THE CNTRL/SRN ROCKIES. KEPT POPS FAIRLY LOW
ON MONDAY...AS MAIN EMPHASIS OF LIFT AND SATURATION MAY NOT ARRIVE
UNTIL THE EVENING AND OVERNIGHT HOURS. IT STILL APPEARS THE ENTIRE
FORECAST AREA WILL REMAIN DEEP ENOUGH IN THE COLD AIR TO PRECLUDE
ANY MIXED PRECIPITATION...WHICH SHOULD BE LIMITED TO JUST NORTH OF
THE TIGHTER LOW LEVEL BAROCLINIC ZONE ALONG THE I-44 CORRIDOR.
HOWEVER...THE LATEST 00Z ECMWF DOES ATTEMPT TO INCREASE AN ELEVATED
SLY THETA-E ADVECTION FETCH MONDAY NIGHT...WHICH COULD EITHER
PROVIDE SOME AMOUNT OF SN/IP MIX...OR MERELY INCREASE SNOWFALL RATES
AND ACCUMULATIONS. BASED ON GRID SPACING ISSUES...FEEL ECMWF QPF AND
ADVECTION FIELDS DO NOT CAPTURE THE GRADIENT WHICH WILL LIKELY BE
TIGHTER THAN IT CURRENTLY FORECASTS...AND WILL DISCOUNT MOST OF ITS
EXCESSIVE ACCUMULATION FORECAST. REGARDLESS...FEEL JUST ABOUT ALL
LOCATIONS IN THE FORECAST AREA WILL SEE SOME MEASURE OF ACCUMULATING
SNOWFALL IN THE SUNDAY-TUESDAY TIME FRAME...WITH AREAS SPLIT IN NRN
MISSOURI (MOSTLY A SUNDAY EVENT) AND CNTRL MISSOURI (MORE OF A
MONDAY EVENING/TUESDAY EVENT) MOST LIKELY TO SEE TOTALS IN THE
1-2 INCH RANGE WHEN ALL IS SAID AND DONE.

AS IS BEEN THE CASE THE PAST SEVERAL DAYS...MODELS CONTINUE TO HAVE
DIFFICULTY FORECASTING THE CONFIGURATION OF THE EJECTING POSITIVE
TILT SOUTHWEST LOW DURING THE MIDWEEK PERIOD. IN SOMEWHAT OF A
REVERSAL OF ROLES...THE ECMWF HAS BECOME MORE PROGRESSIVE WITH THE
NEXT SHORTWAVE DIVING SOUTHEAST FROM WRN CANADA PICKING UP THE
SOUTHWEST TROUGH...WHILE THE GFS NORTHERN STREAM BYPASSES THE
LINGERING CUTOFF ENERGY OFF THE CALIFORNIA COAST. GIVEN THE POSITION
OF JET ENERGY ON THE ERN SIDE OF THE CUTOFF AND THE KICKER WAVE
DIVING INTO A REGION OF HEIGHT WEAKNESS...THINKING THE GFS IS
LARGELY IN ERROR HOLDING SO MUCH ENERGY BACK WEST...THOUGH THE ECMWF
SEEMS A BIT TOO AGGRESSIVE IN BODILY MOVING THE ENTIRE PIECE OF
ENERGY EWD. SIMILAR TO THE PAST SEVERAL DAYS...PREFER A GENERAL
BLEND OF THESE TWO EXTREMES...KEEPING A MEASURE OF CONFLUENT FLOW
AND POSITIVE TILT TO THE OVERALL PATTERN (SIMILAR TO WHAT THE 00Z
GFS FORECASTS FOR THE END OF NEXT WEEK). PREVIOUS FORECAST APPEARS
TO HAVE CAPTURED THIS TREND FAIRLY ACCURATELY...THOUGH MAY BE A BIT
TOO OPTIMISTIC IN RISING TEMPS ABOVE CLIMATOLOGY TOO QUICKLY FOR
THURSDAY AND FRIDAY. HOWEVER...GIVEN THE LARGE UNCERTAINTY DID NOT
CHANGE ANYTHING PAST WEDNESDAY.

21

&&

.AVIATION...

FOR THE 06Z TAFS...VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD.
DRY HIGH PRESSURE WILL CONTINUE TO MOVE SOUTHEAST INTO THE TERMINALS
AND AS A RESULT SKIES WILL LIKELY CLEAR BETWEEN 08-10Z. SKIES SHOULD
REMAIN CLEAR UNTIL ANOTHER AC CLOUD DECK MOVES IN FROM THE NORTHWEST
BY 22Z. WINDS WILL CONTINUE TO DIMINISH THROUGH THE NIGHT AND SHIFT
TO MORE OF A NORTHEAST DIRECTION AS HIGH MOVES SOUTHEAST. WINDS WILL
DECREASE TO NEAR 09KTS BY 08-10Z.

DNB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jan 23, 12:59 PM CST, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1259 PM CST FRI JAN 23 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241900-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1259 PM CST FRI JAN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW AND SNOW FLURRIES WILL BE POSSIBLE FROM NORTHEAST KANSAS
AND NORTHWEST MISSOURI LATE THIS AFTERNOON...THROUGH EAST CENTRAL
KANSAS AND CENTRAL MISSOURI THIS EVENING. MOST LOCATIONS WILL SEE
LITTLE MORE THAN A DUSTING...THOUGH ISOLATED POCKETS OF UP TO A HALF
INCH OF ACCUMULATION MAY BE POSSIBLE...GENERALLY WEST OF A MARYVILLE
TO KANSAS CITY LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF LIGHT SNOW ARE POSSIBLE ACROSS PORTIONS OF NORTHWEST AND
NORTH CENTRAL MISSOURI LATE SATURDAY NIGHT AND SUNDAY...OCCASIONALLY
SPREADING SOUTH ACROSS THE REMAINDER OF THE OUTLOOK AREA BY MONDAY
AND TUESDAY. OVERALL SNOWFALL RATES LOOK TO BE RATHER LIGHT...THOUGH
MULTIPLE ROUNDS OF THIS LIGHT SNOW MAY LOCALLY DEPOSIT A COUPLE
INCHES OF ACCUMULATION IN THE SUNDAY THROUGH TUESDAY TIME PERIOD.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Chill Advisories in Missouri, 2009Every wind chill advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.